Published Abstracts

An Extreme Case of Corticosteroidinduced Psychosis in the Treatment of Giant Cell Arteritis

Authors: {'first_name': 'Yesha', 'last_name': 'Rana'},{'first_name': 'Benjamin', 'last_name': 'Benhuri'},{'first_name': 'Kristine', 'last_name': 'Favila'},{'first_name': 'Svetlana', 'last_name': 'Chernyavsky'}
Keywords: psychosiscorticosteroid-induced psychosisgiant cell arteritissteroid adverse effects 
DOI: http://doi.org/10.29024/jsim.74
 Accepted on 11 Jun 2020            Submitted on 11 Jun 2020

Background

Corticosteroids are widely used to treat many disorders that benefit from its anti-inflammatory properties. Steroid-induced side effects are vast and include psychiatric manifestations in a patient with a psychiatric history. We present a rare case of a patient without a psychiatric history who presented with psychosis secondary to corticosteroid therapy for the treatment of giant cell arteritis.

Case

A 73-year-old male with no prior psychiatric history presented to our hospital and was found to have giant cell arteritis (GCA). He was started on a 3-day course of pulse methylprednisolone followed by an oral steroid taper. After one week of oral steroids, he developed feelings of depression and was reported to be agitated by his wife. Another week later, he experienced an acute psychotic event where he attempted to strangulate his wife and harm himself requiring inpatient psychiatric hospitalization and cessation of steroid therapy.

Conclusions

This clinical case provides a rationale for clinicians to consider serious psychiatric side effects that may occur in patients receiving corticosteroid therapy, even if symptoms are rarely reported by patients. The unpredictable nature of psychiatric symptoms makes it difficult for clinicians to prevent side effects. Studies have not found a pattern by which we can predict if a patient is at risk for developing psychosis outside of the dose-dependent relationship. It is important to note that although previous psychiatric history has been found to be associated with the development of future psychotic events in patients taking high dose steroids10,11, our patient has no prior psychiatric history or previous steroid-related side effects. Patients, along with their loved ones, must be made aware of possible adverse psychiatric effects of steroids, so early symptoms may be reported to clinicians in a timely manner. At this point in time, further research is needed to determine the mechanism of how corticosteroid-induced psychiatric adverse effects develop and how we, as clinicians, can prevent them from occurring.